MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Seroma (2069)
Date of Event 12/10/2003
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2002 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2003, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: large abdominal wall & intra-abdominal seromas, extensive adhesions, additional surgery, pain & suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: laparoscopic ventral hernia repair with 1 mm gore-tex dual patch.It should be noted that i was physically present throughout the entire procedure.Implant: gore® dualmesh® biomaterial w/ corduroy surface ref: 1dlmcp08 , lot: 01180412 implant date: (b)(6), 2002 [hospitalization (b)(6), 2002 ¿ discharge date unknown] ¿ (b)(6) 2002: (b)(6) medical center ((b)(6), md).(b)(6), m.D.Operative report.Pre- and postoperative diagnosis: recurrent ventral hernia (26 x 30 cm).Anesthesia: general.Estimated blood loss: 100 ml.Wound class: clean.Specimens: n/a.¿ indications: ¿the patient is a 38-year-old white female with a history of multiple prior ventral hernia repairs.She underwent an urgent primary repair of a fascial defect by our services several years ago during her pregnancy which clearly exacerbated this situation.She presents now with acute left-sided abdominal pain of 1-2 months duration and a difficult examination due to obesity, but suggestive of recurrent ventral hernia.This was confirmed by a ct scan.She was brought to the operating room now for definitive correction.¿ ¿ procedure: "¿the procedure commenced by placing 3 operating ports on the left side of the abdomen just below the left costal margin in the anterior axillary line just above the left anterior superior iliac spine, and one port midway between them.These ports were all 5 mm in size.It should be noted that a pneumoperitoneum was achieved with veress needle insertion and a saline drop test to verify intraperitoneal location.A thorough inspection was done, and there was no evidence of entry trauma.After inspection of the defect, it was seen that there was a large central defect with some exposed polypropylene mesh in the midportion.It appears that it has pulled away on virtually all sides, though there are no small satellite defects which would easily be incarcerated.Two or three small bowel loops are adherent to the posterior aspect of the abdominal wall in the location of the patient's discomfort, and it is likely that these represent the source of her pain.Sharp dissection is used to take the small bowel loops down from the posterior aspect of the abdominal wall.There is no evidence of proximal dilatation, transition zone or other indirect evidence of intestinal obstruction or partial obstruction.There is no evidence of abscess or infection after removal of the bowel loops.Upon completion of this portion of the procedure, the defect was carefully inspected.Another final inspection of the bowel was carried out, and no additional pathology is seen.At this time, decision is made to proceed with a laparoscopic repair.The pneumoperitoneum is decreased to 8 mmhg and under laparoscopic guidance, a template is drawn on the anterior abdominal wall resulting in a 26 x 30 cm fascial defect.The template is marked for correct orientation and a 26 x 34 piece gore-tex dual mesh patch is chosen and trimmed to the appropriate elliptical size.Gore-tex cv 0 sutures are placed at the corners and are placed at 5 cm intervals around the circumference of the patch.The patch is then folded in a cigarette-like fashion and is carefully inserted through the right upper quadrant fascial defect into the abdominal cavity.It is then deployed and set in the appropriate orientation.The white side is up, and the brown side is down.The sutures were then retrieved through the abdominal wall using a gore-tex suture passer and tied suspending the patch from the posterior aspect of the abdominal wall.After completion of this step, it is seen that there is excellent coverage of the fascial defect with at least 2-3 cm overlap on all sides.There is no tension on the patch, and no sutures are misplaced.After completing this step, the protac fixation device is used to apply screw tacks at approximately 1-2 cm intervals between the sutures.The entire abdomen is thoroughly irrigated and inspected.There is no evidence of enteral injury or bleeding.The pneumoperitoneum is evacuated after evacuation of the irrigant.The 12-mm port site is closed at the fascial level using interrupted absorbable sutures.The skin is closed using subcuticular sutures.Sterile dressings are applied and the procedure was terminated.The sponge and needle counts were correct at the end of the procedure.The wound classification is clean.There are no complications." ¿ (b)(6) 2002: (b)(6) medical center ((b)(6), md).Implant sticker: gore® dualmesh® corduroy antimicrobial, ref: 1dlmcp08, lot: 01180412, size: 26 cm x 34 cm x 1 mm, expiration date: 12/10/03, quantity: (b)(4).¿ the records confirm gore® dualmesh® biomaterial w/ corduroy surface (ref: 1dlmcp08, lot: 01180412) was implanted during the procedure.Relevant medical information: no interim medical records.Explant procedure: exploratory laparotomy, total abdominal hysterectomy with bilateral salpingo-oophorectomy, repair of recurrent incisional hernia with mesh, soft tissue advancement and excision of abdominal wall scar.[operative report was not provided information from intraoperative documents.] explant date: (b)(6), 2003 [hospitalization: (b)(6), 2003 ¿ discharge date unknown] ¿ (b)(6) 2003: (b)(6) hospital ((b)(6), md).(b)(6), m.D.& (b)(6), m.D., & dr.(b)(6).Operative report.Preoperative diagnosis: abdominal wall abscess, incisional hernia and pelvic mass.Postoperative diagnosis: n/a.Anesthesia: general.Wound class: iii.Estimated blood loss: n/a.¿ specimens: gram stain, aerobic, anaerobic & fungal.Aerobic & anaerobic cultures.Previously placed gortex.Right tube and ovary.Left tube and ovary.Uterus and cervix.Fistula abdominal wall.Abdominal wall scar.[no pathology report has been provided.] ¿ drains: closed drain 7 mm x 1, 10 mm x 2.¿ skin condition: small surgical wound on the abdomen.¿ (b)(6) 2003: (b)(6) hospital ((b)(6), md).Implant sticker: bard mesh monofilament knitted polypropylene.Size 10¿ x 14¿.Ref: 0112660, lot: 43dnd082 a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Updated health effect - impact code.Updated investigation findings code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)] b7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: laparoscopic ventral hernia repair with 1 mm gore-tex dual patch.It should be noted that i was physically present throughout the entire procedure.Implant: gore® dualmesh® biomaterial w/ corduroy surface ref: 1dlmcp08 , lot: 01180412 implant date: (b)(6) 2002 [hospitalization (b)(6) 2002 ¿ discharge date unknown] (b)(6) 2002: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: recurrent ventral hernia (26 x 30 cm).Anesthesia: general.Estimated blood loss: 100 ml.Wound class: clean.Specimens: n/a.Indications: ¿the patient is a 38-year-old white female with a history of multiple prior ventral hernia repairs.She underwent an urgent primary repair of a fascial defect by our services several years ago during her pregnancy which clearly exacerbated this situation.She presents now with acute left-sided abdominal pain of 1-2 months duration and a difficult examination due to obesity, but suggestive of recurrent ventral hernia.This was confirmed by a ct scan.She was brought to the operating room now for definitive correction.¿ procedure: "¿the procedure commenced by placing 3 operating ports on the left side of the abdomen just below the left costal margin in the anterior axillary line just above the left anterior superior iliac spine, and one port midway between them.These ports were all 5 mm in size.It should be noted that a pneumoperitoneum was achieved with veress needle insertion and a saline drop test to verify intraperitoneal location.A thorough inspection was done, and there was no evidence of entry trauma.After inspection of the defect, it was seen that there was a large central defect with some exposed polypropylene mesh in the midportion.It appears that it has pulled away on virtually all sides, though there are no small satellite defects which would easily be incarcerated.Two or three small bowel loops are adherent to the posterior aspect of the abdominal wall in the location of the patient's discomfort, and it is likely that these represent the source of her pain.Sharp dissection is used to take the small bowel loops down from the posterior aspect of the abdominal wall.There is no evidence of proximal dilatation, transition zone or other indirect evidence of intestinal obstruction or partial obstruction.There is no evidence of abscess or infection after removal of the bowel loops.Upon completion of this portion of the procedure, the defect was carefully inspected.Another final inspection of the bowel was carried out, and no additional pathology is seen.At this time, decision is made to proceed with a laparoscopic repair.The pneumoperitoneum is decreased to 8 mmhg and under laparoscopic guidance, a template is drawn on the anterior abdominal wall resulting in a 26 x 30 cm fascial defect.The template is marked for correct orientation and a 26 x 34 piece gore-tex dual mesh patch is chosen and trimmed to the appropriate elliptical size.Gore-tex cv 0 sutures are placed at the corners and are placed at 5 cm intervals around the circumference of the patch.The patch is then folded in a cigarette-like fashion and is carefully inserted through the right upper quadrant fascial defect into the abdominal cavity.It is then deployed and set in the appropriate orientation.The white side is up, and the brown side is down.The sutures were then retrieved through the abdominal wall using a gore-tex suture passer and tied suspending the patch from the posterior aspect of the abdominal wall.After completion of this step, it is seen that there is excellent coverage of the fascial defect with at least 2-3 cm overlap on all sides.There is no tension on the patch, and no sutures are misplaced.After completing this step, the protac fixation device is used to apply screw tacks at approximately 1-2 cm intervals between the sutures.The entire abdomen is thoroughly irrigated and inspected.There is no evidence of enteral injury or bleeding.The pneumoperitoneum is evacuated after evacuation of the irrigant.The 12-mm port site is closed at the fascial level using interrupted absorbable sutures.The skin is closed using subcuticular sutures.Sterile dressings are applied and the procedure was terminated.The sponge and needle counts were correct at the end of the procedure.The wound classification is clean.There are no complications." (b)(6) 2002: (b)(6) medical center.Implant sticker: gore® dualmesh® corduroy antimicrobial, ref: 1dlmcp08, lot: 01180412, size: 26 cm x 34 cm x 1 mm, expiration date: 12/10/03, quantity: (b)(4).The records confirm gore® dualmesh® biomaterial w/ corduroy surface (ref: 1dlmcp08, lot: 01180412) was implanted during the procedure.Relevant medical information: additional procedure: abdominal-wall exploration and evacuation seroma.Procedure date: (b)(6) 2002 [hospitalization (b)(6) 2002 ¿ unknown discharge] (b)(6) 2002: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: status post ventral hernia repair and abdominal wall fluid collection.Anesthesia: general.Wound classification: clean.Indication: ¿the patient is a 39-year-old white female with a history of multiple prior ventral hernia repairs.She has undergone a laparoscopic ventral hernia repair in the recent past, and she presents with a symptomatic fluid collection.She is brought to the operating room for definitive exploration and evacuation.¿ procedure: ¿¿the procedure commenced by creating a 4-cm vertical incision.The dissection was carried down through the abdominal wall.There is no evidence of cellulitis or abdominal-wall infection.A piece of polypropylene mesh was then encountered which was divided sharply, and a large fluid collection was entered.There was no purulence, and there is no foul smell.The fluid is slightly turbid and thin and brownish.It is easily evacuated.There is a small amount of fibrinous exudate on the internal aspect of the gore-tex which was then explored circumferentially, and it seemed to be entirely intact without evidence of recurrent hernia.The area was then thoroughly irrigated with warm saline and was reinspected.Again, no evidence of loculations, an abdominal wall patch infection, or other pathology is encountered.The area was then drained with 2 closed suction drains which are large flat drains brought out through separate stab incisions.The abdominal wall is closed by reapproximating the vicryl with a polypropylene suture.The subcutaneous tissue was reapproximated with absorbable running suture.The skin was closed using staples, and a sterile dressing was applied.It should be noted that the fluid was sent for culture¿¿ additional procedure: incision and drainage of large abdominal wall seroma.Procedure date: (b)(6) 2002 [hospitalization (b)(6) 2002 ¿ unknown discharge] (b)(6) 2002: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: large abdominal wall seroma.Anesthesia: local with iv sedation.Indications: ¿mrs.(b)(6) is a 39-year-old white female with a history of multiple abdominal wall hernia repairs who presented with a large abdominal wall seroma that was symptomatic.We recommended operative drainage since the collection was deep to her hernia repair mesh.She agreed after all options were discussed in detail.Informed consent was obtained after all risks and benefits were discussed and all questions were answered¿¿ procedure: the patient was brought into the operating room, positioned on the table in supine position and prepped and draped in the usual sterile manner after iv sedation ¿ 1% lidocaine and 0.5% marcaine was infiltrated into her prior cutdown incision and it was opened with the scalpel.We dissected down through an old polypropylene mesh to the gore-tex laparoscopic mesh most recently placed ((b)(6) 2002) by dr.(b)(6).This mesh was incised and 800 cc of clear fluid was suctioned out.There was no sign of infection.After the seroma was completely drained, the gore-tex mesh incision was repaired with interrupted #00 surgipro.The polypropylene mesh incision was then repaired with #00 surgipro as well.The skin incision was closed with #0000 biosyn reinforced with steri-strips and a sterile dressing applied.The patient tolerated the procedure well and there were no complications¿¿ relevant medical information: no interim medical records.Explant procedure: exploratory laparotomy, total abdominal hysterectomy with bilateral salpingo-oophorectomy, repair of recurrent incisional hernia with mesh, soft tissue advancement and excision of abdominal wall scar.[operative report was not provided information from intraoperative documents.] explant date: (b)(6) 2003 [hospitalization: (b)(6) 2003 ¿ discharge date unknown] (b)(6) 2003: dr.(b)(6).Operative report.Preoperative diagnosis: abdominal wall abscess, incisional hernia and pelvic mass.Postoperative diagnosis: n/a.Anesthesia: general.Wound class: iii.Estimated blood loss: n/a.Specimens: gram stain, aerobic, anaerobic & fungal.Aerobic & anaerobic cultures.Previously placed gortex.Right tube and ovary.Left tube and ovary.Uterus and cervix.Fistula abdominal wall.Abdominal wall scar.[no pathology report has been provided.] drains: closed drain 7 mm x 1, 10 mm x 2.Skin condition: small surgical wound on the abdomen.(b)(6) 2003: (b)(6)).Implant sticker: bard mesh monofilament knitted polypropylene.Size 10¿ x 14¿.Ref: 0112660, lot: 43dnd082.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)] b7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2002: (b)(6) m.D.Indications: ¿the patient is a 38-year-old white female with a history of multiple prior ventral hernia repairs.She underwent an urgent primary repair of a fascial defect by our services several years ago during her pregnancy which clearly exacerbated this situation.She presents now with acute left-sided abdominal pain of 1-2 months duration and a difficult examination due to obesity, but suggestive of recurrent ventral hernia.This was confirmed by a ct scan.She was brought to the operating room now for definitive correction.¿ implant procedure: laparoscopic ventral hernia repair with 1 mm gore-tex dual patch.[implant: gore® dualmesh® plus biomaterial, 1dlmcp08/01180412, 26cm x 34cm x 1mm thick, oval.] implant date: (b)(6) 2002 [hospitalization (b)(6) 2002 ¿ discharge date unknown] (b)(6) 2002: (b)(6) m.D.Operative report.Pre- and postoperative diagnosis: recurrent ventral hernia (26 x 30 cm).Anesthesia: general.Estimated blood loss: 100 ml.Wound class: clean.Specimens: n/a.Procedure: "¿the procedure commenced by placing 3 operating ports on the left side of the abdomen just below the left costal margin in the anterior axillary line just above the left anterior superior iliac spine, and one port midway between them.These ports were all 5 mm in size.It should be noted that a pneumoperitoneum was achieved with veress needle insertion and a saline drop test to verify intraperitoneal location.A thorough inspection was done, and there was no evidence of entry trauma.After inspection of the defect, it was seen that there was a large central defect with some exposed polypropylene mesh in the midportion.It appears that it has pulled away on virtually all sides, though there are no small satellite defects which would easily be incarcerated.Two or three small bowel loops are adherent to the posterior aspect of the abdominal wall in the location of the patient's discomfort, and it is likely that these represent the source of her pain.Sharp dissection is used to take the small bowel loops down from the posterior aspect of the abdominal wall.There is no evidence of proximal dilatation, transition zone or other indirect evidence of intestinal obstruction or partial obstruction.There is no evidence of abscess or infection after removal of the bowel loops.Upon completion of this portion of the procedure, the defect was carefully inspected.Another final inspection of the bowel was carried out, and no additional pathology is seen.At this time, decision is made to proceed with a laparoscopic repair.The pneumoperitoneum is decreased to 8 mmhg and under laparoscopic guidance, a template is drawn on the anterior abdominal wall resulting in a 26 x 30 cm fascial defect.The template is marked for correct orientation and a 26 x 34 piece gore-tex dual mesh patch is chosen and trimmed to the appropriate elliptical size.Gore-tex cv 0 sutures are placed at the corners and are placed at 5 cm intervals around the circumference of the patch.The patch is then folded in a cigarette-like fashion and is carefully inserted through the right upper quadrant fascial defect into the abdominal cavity.It is then deployed and set in the appropriate orientation.The white side is up, and the brown side is down.The sutures were then retrieved through the abdominal wall using a gore-tex suture passer and tied suspending the patch from the posterior aspect of the abdominal wall.After completion of this step, it is seen that there is excellent coverage of the fascial defect with at least 2-3 cm overlap on all sides.There is no tension on the patch, and no sutures are misplaced.After completing this step, the protac fixation device is used to apply screw tacks at approximately 1-2 cm intervals between the sutures.The entire abdomen is thoroughly irrigated and inspected.There is no evidence of enteral injury or bleeding.The pneumoperitoneum is evacuated after evacuation of the irrigant.The 12-mm port site is closed at the fascial level using interrupted absorbable sutures.The skin is closed using subcuticular sutures.Sterile dressings are applied and the procedure was terminated.The sponge and needle counts were correct at the end of the procedure.The wound classification is clean.There are no complications." (b)(6) 2002: (b)(6) medical center.Implant sticker: gore® dualmesh® corduroy antimicrobial, ref: 1dlmcp08, lot: 01180412, size: 26 cm x 34 cm x 1 mm, expiration date: 12/10/03, quantity: (b)(4).The records confirm gore® dualmesh® biomaterial w/ corduroy surface (ref: 1dlmcp08, lot: 01180412) was implanted during the procedure.Relevant medical information: (b)(6) 2002: (b)(6) m.D.Operative report.Procedure: abdominal-wall exploration and evacuation seroma.Pre- and postoperative diagnosis: status post ventral hernia repair and abdominal wall fluid collection.Anesthesia: general.Wound classification: clean.Indication: ¿the patient is a 39-year-old white female with a history of multiple prior ventral hernia repairs.She has undergone a laparoscopic ventral hernia repair in the recent past, and she presents with a symptomatic fluid collection.She is brought to the operating room for definitive exploration and evacuation.¿ procedure: ¿¿the procedure commenced by creating a 4-cm vertical incision.The dissection was carried down through the abdominal wall.There is no evidence of cellulitis or abdominal-wall infection.A piece of polypropylene mesh was then encountered which was divided sharply, and a large fluid collection was entered.There was no purulence, and there is no foul smell.The fluid is slightly turbid and thin and brownish.It is easily evacuated.There is a small amount of fibrinous exudate on the internal aspect of the gore-tex which was then explored circumferentially, and it seemed to be entirely intact without evidence of recurrent hernia.The area was then thoroughly irrigated with warm saline and was reinspected.Again, no evidence of loculations, an abdominal wall patch infection, or other pathology is encountered.The area was then drained with 2 closed suction drains which are large flat drains brought out through separate stab incisions.The abdominal wall is closed by reapproximating the vicryl with a polypropylene suture.The subcutaneous tissue was reapproximated with absorbable running suture.The skin was closed using staples, and a sterile dressing was applied.It should be noted that the fluid was sent for culture¿¿ (b)(6) 2002: (b)(6) m.D.Operative report.Procedure: incision and drainage of large abdominal wall seroma.Pre- and postoperative diagnosis: large abdominal wall seroma.Anesthesia: local with iv sedation.Indications: ¿mrs.(b)(6) is a 39-year-old white female with a history of multiple abdominal wall hernia repairs who presented with a large abdominal wall seroma that was symptomatic.We recommended operative drainage since the collection was deep to her hernia repair mesh.She agreed after all options were discussed in detail.Informed consent was obtained after all risks and benefits were discussed and all questions were answered¿¿ procedure: the patient was brought into the operating room, positioned on the table in supine position and prepped and draped in the usual sterile manner after iv sedation ¿ 1% lidocaine and 0.5% marcaine was infiltrated into her prior cutdown incision and it was opened with the scalpel.We dissected down through an old polypropylene mesh to the gore-tex laparoscopic mesh most recently placed ((b)(6) 2002) by dr.(b)(6).This mesh was incised and 800 cc of clear fluid was suctioned out.There was no sign of infection.After the seroma was completely drained, the gore-tex mesh incision was repaired with interrupted #00 surgipro.The polypropylene mesh incision was then repaired with #00 surgipro as well.The skin incision was closed with #0000 biosyn reinforced with steri-strips and a sterile dressing applied.The patient tolerated the procedure well and there were no complications¿¿ (b)(6) 2002: (b)(6) md.Operative report.Procedure: laparoscopic fenestration of intra-abdominal seroma.Preoperative diagnosis: intra-abdominal seroma.Postoperative diagnosis: intra-abdominal seroma.Anesthesia: general endotracheal.Ebl: n/a wound class: not provided.Indications: ¿mrs.(b)(6) is a 39 year-old caucasian female with a history of laparoscopic incisional hernia repair by dr.(b)(6) in may.She had persistent pain in the right lower quadrant and upper abdomen and recurrent intra-abdominal seroma formation causing early satiety and abdominal pain.She elected to undergo laparoscopic exploration and fenestration of the collection under her mesh after all options were discussed in detail.Informed consent was obtained after all risks and benefits were discussed and all questions answered to her satisfaction.¿ procedure: ¿the patient was brought into the operating room and administered general endotracheal anesthesia, positioned on the table in supine positon and prepped and draped in the usual sterile manner including ioban drape.A verres [sic] needle was used to gain access to the peritoneal cavity through a 5-mm incision in the left upper quadrant, pneumoperitoneum was established to a pressure of 15-mm of carbon dioxide and exploratory laparoscopy was performed.An additional 5-mm port was placed in the left lower quadrant and two 5-mm ports placed in the right upper quadrant under direct visualization.Extensive adhesions were found to a bulging convex rind hanging down from the mesh, which was not even visible.Extensive adhesiolysis was necessary to take down adherent omentum and bowel loops.No evidence of recurrent hernia was found, nor was there any inflammatory condition or infection.There were adherent loops of bowel to a folded over segment of the mesh in the right lower quadrant that we detached using meticulous dissection.After the bowel was safely away from the rind, we opened the rind and suctioned out about 800 cc of serous fluid.We then widely fenestrated the rind and exposed the entire mesh.We tacked the rolled over edge of the mesh in the right lower quadrant back up onto the peritoneum to conceal the adhesive surface from the bowel.After completion of the revision, hemostasis in the abdomen was confirmed by visual inspection and the abdomen irrigated and suctioned clear.Ports were removed and pneumoperitoneum released.The skin incisions were closed with #4-0 biosyn in subcuticular fashion and sterile band-aids applied.The patient tolerated the procedure well and there were no complications.All sponge and needle counts were correct at the end of the case.¿ explant preoperative complaints: (b)(6) 2003: dr.(b)(6).Preoperative diagnosis: abdominal wall abscess, incisional hernia and pelvic mass.Explant procedure: exploratory laparotomy, total abdominal hysterectomy with bilateral salpingo-oophorectomy, repair of recurrent incisional hernia with mesh, soft tissue advancement and excision of abdominal wall scar.[operative report was not provided information from intraoperative documents.] explant date: (b)(6) 2003 [hospitalization:(b)(6) 2003 ¿ discharge date unknown] (b)(6) 2003: dr.(b)(6).Operative report.Postoperative diagnosis: n/a.Anesthesia: general.Estimated blood loss: n/a.Specimens: gram stain, aerobic, anaerobic & fungal.Aerobic & anaerobic cultures.Previously placed gortex.Right tube and ovary.Left tube and ovary.Uterus and cervix.Fistula abdominal wall.Abdominal wall scar.[no pathology report has been provided.] skin condition: small surgical wound on the abdomen.Wound class: iii.(b)(6) 2003: (b)(6) hospital.Implant sticker: bard mesh monofilament knitted polypropylene.Size 10¿ x 14¿.Ref: 0112660, lot: 43dnd082.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key14875469
Report Number2017233-2022-03074
Device Sequence Number12220259
Product Code FTL
UDI-Device Identifier00733132601158
UDI-Public00733132601158
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2002
Device Explanted Year2003
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 02/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/10/2003
Device Model Number1DLMCP08
Device Catalogue Number1DLMCP08
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/27/2022
Supplement Date Received by Manufacturer07/07/2022
08/05/2022
08/05/2022
08/05/2022
08/05/2022
Initial Report FDA Received Date06/30/2022
Supplement Report FDA Received Date07/12/2022
08/23/2022
02/13/2023
03/20/2023
02/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/10/2001
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age40 YR
Patient SexUnknown
Patient Weight81 KG